North Dakota, 2011

Flash Flooding and Hail in North Dakota, August 12, 2011

August 12, 2011 · NWS BIS · 12 events in 3 counties and zones

A potent short wave trough moving across North Dakota combined with moderate instability to create an environment favorable for multicellular thunderstorms during the afternoon hours of the 12th. Above average precipitable water values ahead of the trough also increased the rainfall with the thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A potent short wave trough moving across North Dakota combined with moderate instability to create an environment favorable for multicellular thunderstorms during the afternoon hours of the 12th. Above average precipitable water values ahead of the trough also increased the rainfall with the thunderstorms. Severe Thunderstorm Watch number 771 was in effect for this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 12, 12:05 PM CST, 15 minutes earlier.

Area forecast discussion, Aug 12, 12:05 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
105 PM CDT FRI AUG 12 2011

.UPDATE...ADJUSTED FIRST PERIOD WEATHER TO ADD LOCALLY HEAVY
RAINFALL TO AREAS EAST OF HIGHWAY 83.

&&

.DISCUSSION...THUNDERSTORMS ARE BECOMING MORE NUMEROUS THIS
AFTERNOON AS LAPS IS ANALYZING INCREASING CAPE ACROSS THE EASTERN
CWA. THE INCREASING INSTABILITY COMBINED WITH PWS BETWEEN 120-130
PERCENT OF NORMAL AND LITTLE STORM MOVEMENT ARE GENERATING
THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL. AS A RESULT...ADDED
LOCALLY HEAVY RAINFALL TO THE GRIDS OVER AREAS EAST OF HIGHWAY 83.
THE UPDATED TEXT/GRIDDED PRODUCTS HAVE BEEN SENT.

&&

.AVIATION...THUNDERSTORMS ARE EXPECTED OVER CENTRAL AND EASTERN
NORTH DAKOTA DURING THE NEXT 12 TO 18 HOURS. OTHER THAN MVFR
ASSOCIATED WITH HEAVIER PRECIPITATION...VFR SHOULD PREVAIL THROUGH
THE MAJORITY OF THE TAF PERIOD.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TM...UPDATE
AYD...AVIATION
Hazardous weather outlook, Aug 12, 2:43 AM CST, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
343 AM CDT FRI AUG 12 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-131100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
343 AM CDT FRI AUG 12 2011 /243 AM MDT FRI AUG 12 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

CHANCES FOR THUNDERSTORMS CONTINUE TODAY AREA WIDE. THE BEST
CHANCES THIS EVENING WILL BE OVER CENTRAL AND EASTERN NORTH
DAKOTA. THE SEVERE WEATHER THREAT WILL BE LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS RETURN TO THE FORECAST SUNDAY NIGHT THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL...WIND...OR RAINFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE OFFICE AT BISMARCK.

NH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 hail, 2 flash flood. Local standard time, as filed.

Hail, Wells

When
August 12, 12:20 PM CST to 12:24 PM CST
Where
Wells County, 1.98 mi ESE of Hamberg
Measured
0.75 in hail
Reported by
Mesonet
Coordinates
47.760, -99.460

Flash Flood, Wells

When
August 12, 12:20 PM CST to 3:00 PM CST
Where
Wells County, Bowdon to Chaseley
Cause
Heavy Rain
Property damage
$5,000
Reported by
COOP Observer
Coordinates
47.470, -99.570

Thunderstorms produced around two inches of rain in this area leading to flash flooding along low water crossings. Damage was minimal and confined to eroded road shoulders. One report was that most of the rain fell in a 20 minute period.

Hail, Stutsman

When
August 12, 1:25 PM CST to 1:29 PM CST
Where
Stutsman County, 7.47 mi NNW of Cleveland
Measured
1 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
46.980, -99.180

Very heavy rain and strong winds up to 50 miles per hour accompanied the large hail.

Hail, Stutsman

When
August 12, 1:31 PM CST to 1:36 PM CST
Where
Stutsman County, 3.96 mi NE of Sydney
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.770, -98.710

Hail, Stutsman

When
August 12, 1:55 PM CST to 1:59 PM CST
Where
Stutsman County, 1.67 mi SW of Ypsilanti
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
46.760, -98.570

Flash Flood, Stutsman

When
August 12, 2:00 PM CST to 4:30 PM CST
Where
Stutsman County, 10.63 mi NNW of Woodworth to 5.56 mi S of Woodworth
Cause
Heavy Rain
Property damage
$5,000
Reported by
COOP Observer
Coordinates
47.300, -99.350

Thunderstorms produced around two inches of rain in this area leading to flash flooding along low water crossings. Damage was minimal and confined to eroded road shoulders. Most of the rain fell in less than one hour.

Hail, Stutsman

When
August 12, 2:13 PM CST to 2:19 PM CST
Where
Stutsman County, 4.17 mi S of Montpelier
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.640, -98.590

Hail, La Moure

When
August 12, 2:25 PM CST to 2:29 PM CST
Where
La Moure County, 2 mi NNW of Adrian
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.627, -98.566

Hail, Stutsman

When
August 12, 2:25 PM CST to 2:29 PM CST
Where
Stutsman County, 0.47 mi W of Montpelier
Measured
1 in hail
Reported by
COOP Observer
Coordinates
46.700, -98.590

Hail, La Moure

When
August 12, 2:38 PM CST to 2:44 PM CST
Where
La Moure County, 4.17 mi S of Berlin
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
46.320, -98.490

Hail, La Moure

When
August 12, 2:45 PM CST to 2:51 PM CST
Where
La Moure County, 0.84 mi NE of La Moure
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
46.360, -98.290

Hail, La Moure

When
August 12, 3:00 PM CST to 3:06 PM CST
Where
La Moure County, 6.51 mi ESE of Marion
Measured
1 in hail
Reported by
Public
Coordinates
46.570, -98.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332549, 340912, 332550, 332551, 332552, 340915, 332553, 332548, 332554, 332555, 332556, 332557.